CSN Login
Members Online: 4

You are here

Xeloda

JLW
Posts: 1
Joined: Mar 2005

How far into treatment do the side effects start? As in the Hand and Foot syndrome ? Or any thing else ? Has anybody been on it for very long. long ?

rejoyous
Posts: 259
Joined: Nov 2004

Sorry, I have no information on this treatment. But I did want to send out good wishes for the journey.

CAMaura
Posts: 719
Joined: Feb 2005

Hi there,

If I am not mistaken, Xeloda is the pill form of the Oxaliplatin......

I am on the IV form - but have heard that the side effects are similar. I have had hand-foot during the entire regimen; but it really hasn't affected my feet to any great extent. a little tenderness and burning is about the extent of it. Now, for the hands, I have a lot of sinsitivity to cold (things from the fridge) reddening of the skin on my palms, sometimes heavy tingling and someitmes a bitof muscles spasm. Vit B6 has helped a lot and I have also added a balanced B Vitamin.
Again, I am not on Xeloda, by my doc spoke about the similarities and the role of Oxaliplaitn within the regimen.

Hope this has been helpful. I also have mouth and face tingling.....I don't know if it is due to the 5FU/leuc or the Oxy.

Best wishes,
Maura

I may be off-base here....maybe the Xeloda is the 5FU/Leuc portion.....I hope you receive other posts.....I don't want to scare you are give you false info.

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Wanda,

Oxaliplatin give you the sensitivity to cold which is NOT hand/foot symdrome. Hand/foot syndrome is a side effect of Xeloda which is rough, dry and peeling skin on the hands and feet. Sometimes the nail raises from the nail beds.

Oxaliplatin give you great sensitivity to cold, to the touch and also eating and drinking.

I have been on both simultaneously and also on Xeloda now along with Celebrex.

Kerry

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

I was on a regimen of Xeloda/Camptosar two years ago. I was on it for about 3 1/2 months, if memory serves me....I can tell you that I developed severe hand and foot syndrome which seemed to get worse the longer I was on it. I eventually had to cut back on my dosage. I work for the Forest Service as a backcountry trail ranger, so as you can imagine, I backpack a lot and do a lot of work w/ my hands. I ended up being unable to go on overnight trips w/ a heavy pack. I was, however, able to do "day trips" and hiked about 10miles/day on average. It was painful and I developed blisters from hell. Actually, the entire bottom of my feet essentially sloughed off.
So.....this is an extreme case - I was not about to let this treatment stop me from doing my job - so I had to persevere in pain. For the average person who does not use their feet so much, I would not expect that it would get so bad. If you are a runner or hiker, you might ask your doc to do the IV 5-fu instead. Xeloda is very convenient, of course, being a pill. You still get the watery eye thing w/ Xeloda, at least I did, which also can be very annoying. I am still dealing w/ the aftereffects of the eye watering. It's hard to say though, cause these drugs effect everyone slightly differently. After I quit the Xeloda it took about 6 months for my feet to return to normal. Seriously though, I think if you do not abuse your feet, then it would not get all that bad.

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

OH YEAH....I forgot to tell you, I later discovered that Celebrex can counteract the effects of hand-and-foot syndrome. Of course, it is an anti-inflammatory. If you decide to go the Xeloda route, you might ask your doc about Celebrex. It also has other benefits, i.e. prevention of colon polyps and antiangiogenesis.....of course it is contraindicated if you have heart issues. I think a low dose, such as 100mg/day would probably work.

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

I am currently on Xeloda. I first went on a regimen of Xeloda and Oxaliplatin for 4 months, then my onc. put me on a regimen of Xeloda and Celebrex. Xeloda is NOT a pill form of Oxaliplatlin. It is comparable to 5FU, only in pill form.

I began taking 7 pills dails (500mg each pill) and developed the "hand/foot syndrome after about 2 weeks or so. It hurt to walk, so my doctor reduced the dosage to 6 pills a day and then again to where I am now at 4 pills daily. Two in the morning and 2 at night. I still get the rough peeling skin on my feet, but I use lots of creams, have regular gentle pedicures and manicures and so far everything is ok. I didn't know the Celebrex countered the effects of Xeloda, my onc. at MD Anderson said that Celebrex has been found to be a cancer fighter that enhances the effects of Xeloda to fight the cancer cells.

I have received normal CAT scans the last 3 months and will probably be on Xeloda and Celebrex for approx. 1 - 2 yrs as a maintenance plan.

In low doses Xeloda can be tolerated and it so much better than the other stuff - no nausea or vomiting, very little diahrrea. Just make sure to take it with meals and stay out of the sun.

Let me know if you have any other questions.

Good luck.

Kerry

CAMaura
Posts: 719
Joined: Feb 2005

Hi Kerry,
Thanks.....I thought I might have been off-base about the 5FU vs the Oxy being Xeloda. Chemo brain...yet again!!

crazylady
Posts: 544
Joined: Jun 2004

I was on a low dose of Xeloda along with radiation. After surgery I was on Xeloda alone for 6 months. I started out on 10 pills a day, went to 8, then 6, then back up to 7. I don't remember how soon the side effects started. I had peeling feet and hands and also cracked fingers which were very painful, especially since I am required to change diapers at work and have to wash my hands several times a day. I also had a problem with ingrown toe nails which I had never had before. They kept coming back. The podiatrist and I became good friends. I finished chemo in February and am still experiencing some numbness and tingling in my hands.
I managed to work full time while on Xeloda, pretty much doing everything that I usually do.
I hope that everything goes well for you.
Jamie

jana11
Posts: 708
Joined: May 2004

Just to let you know - happy note - I never got the Hand/Foot syndrome during my 2 courses of xeloda - each one 5 months. I use mega lotion all the time. Aquaphor (or vasoline) is great. I put it on every night. I don't know if it helped, but it made me feel better.

Best of luck. Each person is different. Try not to over worry yourself. Just take each day as it comes. Xeloda was pretty easy for me. Only big problem was diarrhea, popped imodium like candy.
Stay strong. jana

jana11
Posts: 708
Joined: May 2004

Oh yea, I worked full time too. My first round I took xeloda and CPT-11. Second round: xeloda and oxaliplatin.
I did get anemic and needed procrit injections. Made me tired and I frequently took afternoon naps and left work early sometimes. All and all, I lived my life.
Hope this helps. j

Shandle
Posts: 205
Joined: Apr 2005

Hi there! :-) I was on Xeloda approx 10 months. Mega doses! Dr. started me 12 pills a day, until I couldn't handle it any more. I think everyone is different. I had side effects, but the hands-feet numbness started about 4 months into it. The skin peeling was bad. I found a good product however that worked for me. It's called Bert's Bees. I used the hand salve for both my hands & feet. They have a whole line of great products! I found mine at a local grocery store, however you can also but it on-line at www.burtsbees.com
I hope it helps you. I tried all sorts of stuff and this one really worked nicely. Hugggs ~ Wanda

Subscribe to Comments for "Xeloda"